Alert archive / Minnesota / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 197, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 24, 2020, 11:02 PM CDT for 4 counties in Minnesota. It was in force for 43 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 24, 2020, 11:02 PM CDT (04:02 UTC)
- Expired
- Jul 24, 2020, 11:45 PM CDT
- In force
- 43 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Marshall County, MN, Pennington County, MN, Polk County, MN, Red Lake County, MN
The radar
The Fargo/Grand Forks radar (KMVX), 115 km from the middle of the area, began a volume at 04:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 24, 11:35 PM CDT | TSTM WND DMG | 4 E Newfolden, MN | TREE BLOWN DOWN AT A RURAL HOMESTEAD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 33 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
International Fa, MN (KINL), launched 00:00Z, 4.0 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3642 J/kg
- Mixed-layer CIN
- -14 J/kg
- Mixed-layer LCL
- 1146 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 66 m²/s²
- 0-3 km storm-relative helicity
- 119 m²/s²
- Significant tornado parameter
- 1.1
- Supercell composite
- 8.0
The text
As transmitted.
194
WUUS53 KFGF 250402
SVRFGF
MNC089-113-119-125-250445-
/O.NEW.KFGF.SV.W.0197.200725T0402Z-200725T0445Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Grand Forks ND
1102 PM CDT Fri Jul 24 2020
The National Weather Service in Grand Forks has issued a
* Severe Thunderstorm Warning for...
Marshall County in northwestern Minnesota...
Northwestern Red Lake County in northwestern Minnesota...
North central Polk County in northwestern Minnesota...
Pennington County in northwestern Minnesota...
* Until 1145 PM CDT.
* At 1102 PM CDT, a severe thunderstorm was located near Carpenters
Corner, or 9 miles west of Thief River Falls, moving northeast at
40 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Thief River Falls, Warren, Argyle, Newfolden, Middle River, St.
Hilaire and Goodridge.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4837 9580 4806 9567 4786 9639 4807 9647
4827 9700 4854 9662 4855 9620
TIME...MOT...LOC 0402Z 237DEG 36KT 4810 9637
HAIL...<.75IN
WIND...60MPH
$$
Lynch2 follow-up statements
360
WWUS53 KFGF 250429
SVSFGF
Severe Weather Statement
National Weather Service Grand Forks ND
1129 PM CDT Fri Jul 24 2020
MNC119-125-250438-
/O.CAN.KFGF.SV.W.0197.000000T0000Z-200725T0445Z/
Red Lake MN-Polk MN-
1129 PM CDT Fri Jul 24 2020
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN RED LAKE AND
NORTH CENTRAL POLK COUNTIES IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled. Gusty
winds remain possible.
LAT...LON 4837 9580 4806 9567 4798 9598 4824 9621
4835 9643 4855 9621 4854 9620
TIME...MOT...LOC 0428Z 237DEG 36KT 4824 9604
$$
MNC089-113-250445-
/O.CON.KFGF.SV.W.0197.000000T0000Z-200725T0445Z/
Marshall MN-Pennington MN-
1129 PM CDT Fri Jul 24 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1145 PM CDT
FOR EASTERN MARSHALL AND EASTERN PENNINGTON COUNTIES...
At 1128 PM CDT, a severe thunderstorm was located 7 miles southeast
of Holt, or 11 miles northeast of Thief River Falls, moving northeast
at 40 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Newfolden, Middle River, Goodridge, Holt, Mavie and High Landing.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4837 9580 4806 9567 4798 9598 4824 9621
4835 9643 4855 9621 4854 9620
TIME...MOT...LOC 0428Z 237DEG 36KT 4824 9604
HAIL...<.75IN
WIND...60MPH
$$
Lynch729
WWUS53 KFGF 250443
SVSFGF
Severe Weather Statement
National Weather Service Grand Forks ND
1143 PM CDT Fri Jul 24 2020
MNC089-113-250453-
/O.EXP.KFGF.SV.W.0197.000000T0000Z-200725T0445Z/
Marshall MN-Pennington MN-
1143 PM CDT Fri Jul 24 2020
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN MARSHALL AND EASTERN
PENNINGTON COUNTIES WILL EXPIRE AT 1145 PM CDT...
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire. However gusty
winds are still possible with this thunderstorm.
LAT...LON 4837 9580 4806 9567 4798 9598 4824 9621
4835 9643 4855 9621 4854 9620
TIME...MOT...LOC 0443Z 237DEG 36KT 4831 9587
$$
LynchWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 24, 10:13 PM CDT, 49 minutes earlier.
Area forecast discussion, Jul 24, 10:13 PM CDT, 49 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 1013 PM CDT Fri Jul 24 2020 .UPDATE... Issued at 952 PM CDT Fri Jul 24 2020 Line of storms has moved into the central and northern valley with highly efficient rainfall producers and some severe wind potential. Threat will increase over the next couple hours if the cold pool develops and shear from the low level jet helps intensify convection. CAMs continue to move this round convection into NW MN in the next couple hours with another round moving across the southern valley overnight. The unidirectional shear values and weak mid level lapse rates suggest storms will be unorganized and with the severe risks highly dependent on the aforementioned low level jet and its ability to increase the shear. UPDATE Issued at 644 PM CDT Fri Jul 24 2020 Convective thunderstorm evolution the main concern in the evening and overnight time frame. Will see thunderstorms expand in coverage as forcing from short wave moves closer to the FA. Upper forcing already responsible for convection upstream and the main question is if there is enough shear to allow storms to organize into a cluster or complex and if it will be producing severe winds. SFC based CAPE peaking out around 6500j/kg per mesoanalysis with 4500j/kg of MLCAPE shows plenty of instability and with PWATS above 1.5 inches heavy rainfall a big concern with any storms even sub severe ones. After the initial storm development expected in the next one to 2 hours along a New Rockford to Grafton line where and when there is a hail threat, the primary concern will be wind gusts to 70mph and heavy rainfall as storms cluster and merge moving eastward into the valley after 10pm per CAM guidance. && .SHORT TERM...(This evening through Saturday night) Issued at 316 PM CDT Fri Jul 24 2020 Convective strength and timing will be the main challenges for the period. Southwesterly flow aloft and south winds continue to bring hot and humid conditions to the region this afternoon. Dew points were already in the 70s this morning, with a few localized spots hitting the low 80s. Will expand the excessive heat warning into the northern Red River Valley as several of the higher dew point pools have been up there and their heat index values are above the portions of the southern RRV currently. With all the heat and humidity, CAPE values have been huge, over 4000 J/kg, although there has been some capping that is starting to erode over the RRV. Cap is still pretty stout further west, but the shortwave is starting to set off some convection off in western SD. There have been towers over central ND that have been struggling to get going and move into our western counties. The good deep layer bulk shear is still well to the west with the forcing, so think these initial updrafts will struggle for a while longer. CAMs continue to show storms developing along the surface trough just to our west close to 00Z, then moving it into our western counties later this evening. Plenty of instability to work with in the 00Z to 03Z time frame before sun sets, and although the shear is still around 30 kts, it should be enough to maintain some sort of thunderstorm complex with hail over an inch early on as well as damaging winds up to 70 mph throughout the night. With the low level jet ramping up, some winds continuing as the system moves into western MN remains possible. Much of tomorrow will depend on how tonight plays out and if there is lingering convective debris. It does look like there should be at least some clearing, and heat and humidity will continue to hang around before the front comes through Saturday. After a bit of a break at least in the western counties think there is the potential for another round of thunderstorms, and with shear even better than today (35 to 40 kts), some severe hail and winds are not out of the question. A shortwave moving through southern Canada will help push a cold front down Saturday night, with the complex moving east with it. .LONG TERM...(Sunday through Friday) Issued at 316 PM CDT Fri Jul 24 2020 The weather pattern is expected to quiet down a bit heading into next week. H5 flow becomes northwesterly on Sunday with ridging taking shape across the northern US Rockies and into British Columbia and Alberta. Heading into mid-week, the ridge axis progresses into Saskatchewan, with H5 flow responding and becoming more northerly over the CWA late Wednesday. Overall, a much drier and slightly cooler pattern is expected Sunday through Friday. Remnant showers and thunderstorms work eastward Sunday morning, with quiet weather expected through the remainder of the day. Highs are expected to be in the 70s to near 80 degrees. Monday brings very similar conditions with dry weather expected across much of the CWA. Heading into Tuesday, most of the area remains dry, with slight precipitation chances working back into the Lake of the Woods region, in association with a shortwave passage. Look for warmer temperatures Wednesday through Friday slight chances for afternoon thunderstorms each day. Ensemble members diverge significantly starting Wednesday, with a divide regarding moisture values and timing. This will determine our risk for severe weather heading into the end of next week. At this time, there is low confidence in specifics, but a weak signal for a return to hotter and more humid conditions. && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) Issued at 644 PM CDT Fri Jul 24 2020 Will be monitoring convective evolution this evening into the overnight with the risk of impacting all TAF sites by 08Z. Some MVFR CIGs are possible in the wake of the convection into the mid morning hours. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. UPDATE...JK SHORT TERM...JR LONG TERM...Lynch AVIATION...JK
Hazardous weather outlook, Jul 24, 3:55 PM CDT, 7 hours 7 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 355 PM CDT Fri Jul 24 2020 MNZ001>004-007-029-NDZ008-016-026>030-038-039-049-052-053-252100- West Polk-Norman-Clay-Kittson-West Marshall-Wilkin-Pembina- Eastern Walsh-Nelson-Grand Forks-Griggs-Steele-Traill-Barnes-Cass- Ransom-Sargent-Richland- 355 PM CDT Fri Jul 24 2020 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...This Afternoon and Tonight Dangerous heat index values around 105 are expected this afternoon and early evening. Scattered severe thunderstorms may develop into eastern North Dakota late this afternoon and spread into parts of west central and northwest Minnesota this evening. Large hail, damaging winds, and localized flooding will be the main threats. The severe threat ends during the evening, however clusters of showers and thunderstorms will continue through the overnight period. Localized flooding will continue to be a threat. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Clusters of showers and thunderstorms will continue to move across parts of the region Saturday and Saturday night. A few strong to severe thunderstorms can't be ruled out during the afternoon and evening. Large hail, damaging winds, and localized flooding would be the main threats. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required. MNZ005-006-008-009-013>017-022>024-027-028-030>032-040-252100- Roseau-Lake Of The Woods-East Marshall-North Beltrami-Pennington- Red Lake-East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-West Otter Tail- East Otter Tail-Wadena-Grant- 355 PM CDT Fri Jul 24 2020 This hazardous weather outlook is for portions of west central and northwest Minnesota. .DAY ONE...This Afternoon and Tonight High heat index values around 100 are expected this afternoon and early evening. Scattered severe thunderstorms may develop into eastern North Dakota late this afternoon and spread into parts of west central and northwest Minnesota this evening. Large hail, damaging winds, and localized flooding will be the main threats. The severe threat ends during the evening, however clusters of showers and thunderstorms will continue through the overnight period. Localized flooding will continue to be a threat. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Clusters of showers and thunderstorms will continue to move across parts of the region Saturday and Saturday night. A few strong to severe thunderstorms can't be ruled out during the afternoon and evening. Large hail, damaging winds, and localized flooding would be the main threats. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required. NDZ006-007-014-015-024-054-252100- Towner-Cavalier-Benson-Ramsey-Eddy-Western Walsh- 355 PM CDT Fri Jul 24 2020 This hazardous weather outlook is for portions of eastern North Dakota. .DAY ONE...This Afternoon and Tonight Scattered severe thunderstorms may develop into eastern North Dakota late this afternoon and spread into parts of west central and northwest Minnesota this evening. Large hail, damaging winds, and localized flooding will be the main threats. The severe threat ends during the evening, however clusters of showers and thunderstorms will continue through the overnight period. Localized flooding will continue to be a threat. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Clusters of showers and thunderstorms will continue to move across parts of the region Saturday and Saturday night. A few strong to severe thunderstorms can't be ruled out during the afternoon and evening. Large hail, damaging winds, and localized flooding would be the main threats. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required.
In the hours before
Local storm report, Jul 24, 10:39 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE GRAND FORKS ND
1039 PM CDT FRI JUL 24 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0935 PM TSTM WND GST 1 SE COOPERSTOWN 47.43N 98.11W
07/24/2020 M60.00 MPH Griggs ND AWOS
PEAK WIND AT THE COOPERSTOWN AIRPORT /KS32/.
&&
GGUSTLocal storm report, Jul 24, 10:42 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
1042 PM CDT FRI JUL 24 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1030 PM TSTM WND DMG 3 SSE GRAND FORKS 47.88N 97.05W
07/24/2020 Grand Forks ND AMATEUR RADIO
LARGE TREE BRANCHES AND LIMBS BROKEN DOWN.
&&
GGUSTLocal storm report, Jul 24, 10:45 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
1045 PM CDT FRI JUL 24 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1031 PM TSTM WND GST 4 NNW GRAND FORKS 47.97N 97.11W
07/24/2020 M58 MPH Grand Forks ND MESONET
PEAK WIND MEASURED AT THE RWIS STATION ALONG INTERSTATE
29.
&&
GGUSTLocal storm report, Jul 24, 10:48 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
1048 PM CDT FRI JUL 24 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1032 PM TSTM WND DMG 2 SW GRAND FORKS 47.90N 97.10W
07/24/2020 Grand Forks ND AMATEUR RADIO
LIGHT POLE BLOWN DOWN ALONG SOUTH 48TH STREET, AT 32ND
AVE.
&&
GGUSTSpecial weather statement, Jul 24, 10:52 PM CDT, 10 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
1052 PM CDT Fri Jul 24 2020
MNZ001-004-007-008-013-014-250445-
East Marshall MN-Red Lake MN-Pennington MN-Kittson MN-West Polk MN-
West Marshall MN-
1052 PM CDT Fri Jul 24 2020
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MARSHALL...NORTHWESTERN
RED LAKE...NORTH CENTRAL POLK...SOUTHEASTERN KITTSON AND PENNINGTON
COUNTIES UNTIL 1145 PM CDT...
At 1052 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Warren to near Carpenters Corner to near
Dorothy. Movement was northeast at 45 mph.
Wind gusts of 50 to 55 mph will be possible with these storms.
Locations impacted include...
Thief River Falls, Warren, Karlstad, Argyle, Newfolden, Middle River
and St. Hilaire.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.
&&
LAT...LON 4857 9639 4855 9639 4855 9632 4840 9596
4803 9579 4782 9654 4808 9666 4824 9704
4862 9651
TIME...MOT...LOC 0352Z 237DEG 37KT 4821 9674 4814 9654 4799 9646
LynchLocal storm report, Jul 24, 10:55 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
1055 PM CDT FRI JUL 24 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1030 PM TSTM WND GST 7 ESE EAST GRAND FORKS 47.89N 96.88W
07/24/2020 M58 MPH Polk MN MESONET
PEAK WIND MEASURED AT THE RWIS STATION ALONG HIGHWAY 2,
NEAR MALLORY.
&&
GGUSTThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 24, 10:14 PM CDT | Severe Thunderstorm Warning | FGF | Marshall, Pennington, Polk, Red Lake | 46 min |
| Jul 24, 10:38 PM CDT | Special Weather Statement | FGF | Norman, Polk, Red Lake | 67 min |
| Jul 24, 10:52 PM CDT | Special Weather Statement | FGF | Marshall, Pennington | 53 min |
| Jul 24, 11:05 PM CDT | Special Weather Statement | FGF | Kittson | 55 min |
| Jul 24, 11:17 PM CDT | Severe Thunderstorm Warning | FGF | Kittson, Marshall, Roseau | 58 min |
| Jul 24, 11:27 PM CDT | Special Weather Statement | FGF | Roseau | 63 min |
| Jul 24, 11:41 PM CDT | Severe Thunderstorm Warning | FGF | Clay | 64 min |
| Jul 25, 12:01 AM CDT | Severe Thunderstorm Warning | FGF | Norman | 44 min |
| Jul 25, 12:42 AM CDT | Severe Thunderstorm Warning | FGF | Clay | 27 min |
| Jul 25, 12:45 AM CDT | Special Weather Statement | FGF | Mahnomen, Norman | 45 min |
| Jul 25, 1:30 AM CDT | Special Weather Statement | FGF | Wilkin | 60 min |
| Jul 25, 2:05 AM CDT | Areal Flood Advisory | FGF | Clay, Norman | 5 hr |
| Jul 25, 2:14 AM CDT | Special Weather Statement | FGF | Becker | 61 min |
| Jul 25, 2:23 AM CDT | Severe Thunderstorm Warning | FGF | Becker, Clay, Otter Tail | 52 min |
| Jul 25, 2:31 AM CDT | Severe Thunderstorm Warning | FGF | Clearwater, Mahnomen, Polk | 44 min |
| Jul 25, 3:00 AM CDT | Severe Thunderstorm Warning | FGF | Grant, Otter Tail, Wadena | 60 min |
| Jul 25, 3:13 AM CDT | Severe Thunderstorm Warning | FGF | Becker, Clearwater, Hubbard, Mahnomen, Otter Tail, Wadena | 62 min |
| Jul 25, 4:01 AM CDT | Severe Thunderstorm Warning | FGF | Wadena | 44 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.